Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Taking treatment for urinary tract infection. Having tingling feeling in hip and had a shingles vaccine. Also having genital herpes. Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I was given Cipro for a UTI Dosage 500mg 2x daily for 7 days. I stopped on day 6 (August 6) after the first dosage because I didn't feel right on the medication. I had headaches and joint pain. This morning I have tingling in my right hip and mid area. I have had a shingles vaccine. I also have genital herpes with infrequent flare ups. I do have Valtrex on hand. I took one this morning 500mg. but my experience with the herpes has been that the tingling signals are on a different area. Please advise. The Cipro was given after 5 days on Cephalexin and the urine sample still showed urinalysis (900) Urine Microscopic (910) and colony count (1090) This time the sample was sent out for a culture. The culture came back no bacteria. Another reason to discontinue the Cipro. I hope I don't have long term damage from all these antibiotics. I am a very healthy 63 year old who is not on any daily medicaiton. when the UtI began I went to a nearby walk in clinic. It is almost impossible for me to see my primary care physician who is at BU Medical Center, a very large hospital with thousands of patients. I knew it would be hours (uti very painful as you know) at that walk in clinic so went to another place.
Posted Sat, 31 Aug 2013 in Infections
Answered by Dr. Shoaib Khan 1 hour later
Hello ma'am.

I am sorry you had to experience these symptoms for this long, but as you yourself have figured out, it is quite possible that the source of your infection is not bacterial. It usually takes about 24-48 hours for an antibiotic to start taking effect, after this duration an individual will quite obviously be able to notice and observe a response to the medication. As you have been on the medication for almost 5 days, and still not experienced a response, the possibilities are:
-This is not the right antibiotic used, but the source could be bacterial
-The source of infection is not bacterial

As aptly mentioned by you, your urine culture and sensitivity report has also returned with no growth. Although, there have been instances when certain laboratories have not returned accurate reports, I would request you to repeat a urine culture and sensitivity examination at a more experienced and renowned laboratory, and if the result is still 'no growth', then you will have to suspect other infections to be the cause for your infection, which can be diagnosed with the help of a culture conducted on a vaginal swab.

Also, it is possible that you could be experiencing a flare-up of the herpes, so antiviral medication would be advisable, but only under the supervision of a doctor.

These antibiotics cannot cause any long-term damage to you, but there is a possibility that your body might get resistant to these particular antibiotics or other antibiotics from the same group.

I hope I have succeeded in providing you with all the information you were looking for. Please write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Taking treatment for urinary tract infection. Having tingling feeling in hip and had a shingles vaccine. Also having genital herpes. Reason? 2 hours later
I think that the first antibiotic got rid of the UTI. The cephelaxin. There may still been some blood in the urine. Did you look at the results I listed for you? I probably did not need the cipro and what I was experiencing was probably discomfort from the inflammation. I know I had a UTI. Strong smelly ursine, burning and pain.
Answered by Dr. Shoaib Khan 6 minutes later
Hello ma'am.

Yes ma'am, I did go through the results you listed, but these can be seen even in case of other infections. But, the fact that you did experience an improvement with the cephalexin is great news, which means this could have been a simple UTI, and yes, may be you all you needed was a slightly prolonged course of the cephalexin, instead of shifting over to the cipro. This now means, that as a culture was done after this, which was clear, you are rid of the infection; and so you did not really need the cipro.

This is good news. Just for your future reference I shall list other symptoms of a UTI:
-Burning sensation while urinating
-Frequent urination
-Increased urge to urinate, but less amount of urine passed
-Lower abdominal and/or flank region pain
-Itching around the genitals
-Blood in urine or immediately after (not always seen)
Although not all symptoms need to be present in one individual to suspect a UTI.

If there still is some blood in the urine, you will either have to continue the cephalexin for a while longer, or look into other causes for blood in urine (eg. kidney or ureter stones, etc.).

I hope this information is helpful. Please write back to me for any further clarifications, I am always available to help.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor